Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 37, NWS San Diego, CA

September 7, 2014Riverside County, California

NWS San Diego, CA issued this flash flood warning at Sep 7, 2014, 10:55 AM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2014, 10:55 AM PDT (17:55 UTC)
Expired
Sep 7, 2014, 2:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 98 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WGUS56 KSGX 071755
FFWSGX
CAC065-072100-
/O.NEW.KSGX.FF.W.0037.140907T1755Z-140907T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1055 AM PDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 200 PM PDT

* AT 1048 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  PERSISTENT THUNDERSTORM NEAR SANTA ROSA MOUNTAIN WHICH WILL LIKELY 
  PRODUCE FLASH FLOODING. THE THUNDERSTORM WAS NEARLY STATIONARY.    
  LOCATIONS THAT MAY BE IMPACTED BY FLASH FLOODING INCLUDE           
  THE EXTREME SOUTHWESTERN PORTION OF THE COACHELLA 
  VALLEY...INCLUDING HIGHWAY 86...OASIS...AND HIGHWAY 74

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
  ROSA MOUNTAIN...LA QUINTA AND INDIAN WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3360 11667 3374 11639 3365 11620 3353 11604
      3350 11607 3343 11603 3343 11646

$$

HARRISON
2 follow-up statements
541 
WGUS76 KSGX 071841
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1141 AM PDT SUN SEP 7 2014

CAC065-072100-
/O.CON.KSGX.FF.W.0037.000000T0000Z-140907T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
1141 AM PDT SUN SEP 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM PDT FOR SOUTH
CENTRAL RIVERSIDE COUNTY...

AT 1133 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS 14 MILES SOUTHEAST OF PALM DESERT...OR 12
MILES SOUTH OF INDIO...WHICH ARE LIKELY PRODUCING FLASH FLOODING.
RADAR ESTIMATES THAT 1.75 TO 2 INCHES OF RAIN HAS FALLEN IN THE 
AREA...AND FLASH FLOODING IS LIKELY TO OCCUR IN THE EXTREME 
SOUTHWESTERN COACHELLA VALLEY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
QUINTA...INDIAN WELLS...HIGHWAY 86 AND HIGHWAY 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3360 11667 3374 11639 3365 11620 3353 11604
      3350 11607 3343 11603 3343 11646

$$

HARRISON
089 
WGUS76 KSGX 072054
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
154 PM PDT SUN SEP 7 2014

CAC065-072104-
/O.EXP.KSGX.FF.W.0037.000000T0000Z-140907T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
154 PM PDT SUN SEP 7 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 PM PDT FOR SOUTH
CENTRAL RIVERSIDE COUNTY...

RADAR INDICATES THAT THUNDERSTORMS HAVE DIMINISHED OVER THE SANTA 
ROSA MOUNTAIN AND EXTREME SOUTHWESTERN COACHELLA VALLEY AREAS...AND
SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER...RUN-OFF FROM EARLIER HEAVY RAINS IS LIKELY TO CONTINUE 
OVER THE NEXT COUPLE HOURS.

LAT...LON 3360 11667 3374 11639 3365 11620 3353 11604
      3350 11607 3343 11603 3343 11646

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 8:23 AM PDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 7, 8:23 AM PDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
823 AM PDT SUN SEP 7 2014

.SYNOPSIS...
A DEEP MONSOONAL FLOW OF MOISTURE WILL FUEL PERIODS OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH MONDAY. THE THUNDERSTORMS
WILL BE CAPABLE OF VERY HEAVY RAIN...AND LOCAL FLASH FLOODING.  IT
WILL BE WARM AND HUMID THROUGH MONDAY...WITH SOME DRYING EXPECTED
FROM THE NORTHWEST BEHIND A LOW PRESSURE TROUGH SWINGING THROUGH THE
STATE ON TUESDAY. DRY WEATHER WITH SEASONAL TEMPERATURES WILL FOLLOW
BEGINNING WEDNESDAY AND CONTINUING FOR THE REMAINDER OF THE WEEK
UNDER HIGH PRESSURE ALOFT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

EXPECT AN ACTIVE THUNDERSTORM DAY TODAY WITH POSSIBLE FLASH FLOODING
IN AND BELOW THE MOUNTAINS...

THE FLASH FLOOD WATCH HAS BEEN EXPANDED WESTWARD FOR TODAY...DUE TO
INCREASED SE STEERING FLOW AND EXPECTED LOW-LEVEL CONVERGENCE TO SET
UP WEST OF THE MOUNTAIN CREST...

SKIES WERE PARTLY CLOUDY ACROSS SOCAL THIS MORNING DUE TO MID-LEVEL
CLOUDS. AROUND SUNRISE...THE CLOUDS EXHIBITED CONSIDERABLE VERTICAL
EXTENT AT TIMES...SIGNIFYING INSTABILITY. GPS SENSORS SHOWED PWS IN
THE 1.4 TO 2.O INCH RANGE. UP CONSIDERABLY FROM YESTERDAY. RADAR HAD
ECHOES OVER THE FAR SOUTHERN DESERT AREAS AT 8 AM PDT WITH THE
ACTIVITY DRIFTING NW. SURFACE PRESSURE GRADIENTS WERE NEUTRAL/WEAK
OFFSHORE AND CONTINUED A WEAK OFFSHORE TREND. THE 12Z MIRAMAR
SOUNDING HAD AN ALMOST SFC BASED 9 DEGREE C INVERSION AND A PW OF
1.58 IN. THE INSTABILITY PARAMETERS WERE WEAK...WITH A SLIGHTLY
POSITIVE LIFTED INDEX AND LOW CAPE. MID-LEVEL STEERING FLOW WAS SE
AT 15 KT... BECOMING SW 10-20 KT ABOVE 15K FT.

BASED ON SATELLITE PW ESTIMATES/GPS SENSORS AND THE 12Z MIRAMAR
SOUNDING...THE NAM12 LOOKS ON TRACK WITH THE INFLUX OF DEEP
MONSOONAL MOISTURE. OVER THE NEXT 24 HOURS. MANY AREAS ACROSS SAN
DIEGO...IMPERIAL...AND RIVERSIDE COUNTIES SHOULD SEE VALUES
EXCEEDING TWO INCHES. THE SATELLITE IMAGERY ALSO SHOWS TROPICAL
STORM NORBERT WELL OFF THE PACIFIC COAST OF BAJA NOW DRIFTING WNW
AT 8 MPH. AT 8 AM PDT...THE STORM CENTER WAS ABOUT 460 MILES SOUTH
OF SAN DIEGO WITH MAXIMUM SUSTAINED WINDS NEAR 60 MPH.

FARTHER TO THE NW...WATER VAPOR IMAGERY SHOWS A LOW PRESSURE TROUGH
WITH AN AXIS ALONG 135W SWINGING EAST ACROSS THE PACIFIC. THIS
FEATURE WILL MOVE THROUGH CALIFORNIA ON TUE...HELPING TO STEER THE
REMNANTS OF NORBERT INLAND. IT IS THE EXACT TRACK OF THIS SHEARED...
UPPER-LEVEL PORTION OF THE STORM THAT MAY ENHANCE RAINFALL PROSPECTS
ACROSS SAN DIEGO COUNTY ON TUE. FOR NOW THE MODELS CONTINUE TO PULL
IT INLAND OVER NORTHERN BAJA WHICH SHOULD FAVOR AREAS SOUTH OF THE
CWA FOR ANY ADDITIONAL RAINFALL DRIVEN BY DYNAMICS...AS OPPOSED TO
DAYTIME HEATING AND CONVECTION. DIURNAL HEATING STILL LOOKS TO BE A
DRIVER ON TUE FOR SOUTHERN AREAS OF THE CWA.

IT WILL BE A PARTLY CLOUDY...WARM AND HUMID LATE SUMMER DAY MOST
AREAS WITH SCATTERED THUNDERSTORMS BUILDING OVER MTNS/FOOTHILLS/
DESERTS. LOCALLY HEAVY RAINFALL AMOUNTS OF 2-4 INCHES IS POSSIBLE BY
AFTERNOON NEAR SLOW MOVING THUNDERSTORMS. MON COULD BE SIMILAR...
EXCEPT VEERING WINDS ALOFT FAVOR THUNDERSTORMS THAT DEVELOP OVER THE
MOUNTAINS TO MOVE OVER THE DESERTS. FLASH FLOODING IS EXPECTED TO
DEVELOP AS A RESULT OF THE HEAVIER AND SLOWER MOVING CELLS.

RESIDUAL MOISTURE AND INTERACTION BETWEEN WHAT IS LEFT OF NORBERT...
AND THE LOW PRESSURE TROUGH IN THE WESTERLIES...WILL DETERMINE THE
WEATHER ON TUE. FOR NOW WE CONTINUE WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS. THE BEST CHANCE WILL BE OVER SOUTHERN AREAS AS MUCH
DRIER AIR IS ADVECTED SE BEHIND THE MID-LATITUDE TROUGH.

DRY WEATHER WITH NEAR SEASONAL TEMPERATURES IS EXPECTED TO FOLLOW
FOR WEDNESDAY INTO NEXT WEEKEND UNDER WEAK HIGH PRESSURE ALOFT.

&&

.AVIATION...
071530Z...COAST AND VALLEYS...SCT-BKN CLOUDS LAYERED FROM 6000 FT TO
30000 FT. ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP AFT 18Z.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY/ERRATIC
DOWNDRAFT WINDS...SMALL HAIL AND LOCALLY REDUCED VIS IN HEAVY RAIN.
CONFIDENCE IS MODERATE FOR SHOWERS/TSTMS WEST OF THE MTNS TODAY.
LITTLE OR NO CLOUDS BLO 3000 FT ARE EXPECTED THROUGH TONIGHT.

MTNS AND DESERTS...SHOWERS/TSTMS ARE DEVELOPING OVER THE SAN DIEGO
COUNTY MTNS AND WILL INCREASE IN COVERAGE AND INTENSITY...SPREADING
NORTHWARD INTO RIVERSIDE AND SAN BERNARDINO COUNTIES THROUGH THIS
AFTERNOON. SHOWERS/TSTMS WILL DISSIPATE LATE THIS EVENING.

&&

.MARINE...
900 AM...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE COASTAL
WATERS THROUGH MONDAY DUE TO MOISTURE FROM THE REMNANTS OF TROPICAL
CYCLONE NORBERT. THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING
STRONG AND ERRATIC WINDS...HEAVY DOWNPOURS...SMALL HAIL...AND CLOUD
TO WATER LIGHTNING.

&&

.BEACHES...
900 AM...LONG-PERIOD SOUTHWEST SWELL WILL CONTINUE TO GENERATE
ELEVATED SURF ON SOUTH AND SOUTHWEST FACING BEACHES THIS
MORNING...SLOWLY SUBSIDING THROUGH MONDAY. HOWEVER...A 4-6 FOOT 9-12
SECOND SOUTH SOUTHEAST SWELL GENERATED BY TROPICAL CYCLONE NORBERT
WILL LIKELY ARRIVE LATER TODAY AND CONTINUE THROUGH
TUESDAY...RESULTING IN SOME MORE ELEVATED SURF...MAINLY FOR
SOUTH-FACING BEACHES IN ORANGE COUNTY. THE SURF HEIGHTS AND LARGE
TIDAL SWINGS WILL RESULT IN STRONG AND DANGEROUS RIP AND LONGSHORE
CURRENTS. THERE IS ALSO THE POTENTIAL FOR MINOR TIDAL OVERFLOW
DURING THE MID-EVENING HIGH TIDES. A BEACH HAZARDS STATEMENT REMAINS
IN EFFECT THROUGH MONDAY NIGHT...SEE LAXCFWSGX AND LAXSRFSGX FOR
MORE DETAILS.

&&

.SKYWARN...
SKYWARN ACTIVATION IS REQUESTED FOR THE MOUNTAINS...DESERTS...AND
INLAND VALLEYS FOR LATE MORNING THROUGH EARLY EVENING TODAY.
ACTIVATION DURING SIMILAR HOURS MAY BE NEEDED MONDAY FOR THE
MOUNTAINS AND DESERTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 10 AM PDT THIS MORNING THROUGH MONDAY
     EVENING FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA
     VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
     MOUNTAINS.

     BEACH HAZARDS STATEMENT THROUGH LATE MONDAY NIGHT FOR THE
     BEACHES IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO
     COUNTY COASTAL AREAS.

     FLASH FLOOD WATCH FROM 10 AM PDT THIS MORNING THROUGH THIS
     EVENING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY VALLEYS.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE/BEACHES...PG

In the hours before

Local storm report, Sep 7, 10:12 AM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1012 AM PDT SUN SEP 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            3 SE PALM SPRINGS       33.80N 116.51W
09/06/2014                   RIVERSIDE          CA   FIRE DEPT/RESCUE

            PALM SPRINGS FIRE DEPARTMENT REPORTED THAT
            ARABY DRIVE IN PALM SPRINGS HAD TO BE CLOSED
            DUE TO FLOODING. AT AROUND THE SAME
            TIME...PALM CANYON WASH GAGE JUMPED UP TO
            2.23 FEET.

&&
Local storm report, Sep 7, 10:31 AM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1031 AM PDT SUN SEP 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            7 NE YUCAIPA            34.10N 116.95W
09/06/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MINOR IN-STREAM FLOWS WITHIN MILL CREEK IN
            FOREST FALLS.

&&

SHARRISO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:05 PM PDTFlash Flood WarningSGXRiverside3 hr
Sep 7, 12:19 PM PDTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego5 hr
Sep 7, 12:25 PM PDTAreal Flood AdvisorySGXSan Diego5 hr
Sep 7, 12:35 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Sep 7, 1:09 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Sep 7, 1:27 PM PDTFlash Flood WarningSGXSan Diego3 hr
Sep 7, 1:34 PM PDTFlash Flood WarningSGXSan Diego3 hr
Sep 7, 2:30 PM PDTSpecial Weather StatementSGX60 min

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.